Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

120 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What is the cause and treatment for subclinical hyperthyroidism?

Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

default
Posted on Fri, 22 Aug 2014 in Thyroid Problem and Hormonal Problems
Question: I have a history of graves disease, had a combination treatment with carbimazole/levothyroxine back in 2004/2005, and have regular annual thyroid tests. Although after treatment I initially felt fine, I then began to have symptoms of under-active thyroid and put on a lot of weight, the doc said I was still just within the normal parameters although at the very bottom of the grid. Recently I have managed to lose
weight, 28lbs so far, but my latest test results show TSH 0.09, Free T4 15.9 and Free T3 5.4 which I believe means I am now grade II subclinical hyperthyroid but my Doc says it's okay for me. This could explain my sudden ability to lose weight, my insomnia, heat sensitivity, and I also am having eye problems which I now realise could be connected. Should I be worried and insist on a review, see my optician or what? I already had an irregular heartbeat, have lost muscletone and am worried for the longterm.
doctor
Answered by Dr. Shehzad Topiwala 1 hour later
Brief Answer:
Thyroid

Detailed Answer:
I understand you are not on any thyroid medication right now, neither levothyroxine nor carbimazole.

Yes you are correct you do have subclinical hyperthyroidism, provided your free t3 and free t4 are within normal limits. Each lab tends to have different ranges and units for free t3 and free t4, so it would be helpful if you shared the normal ranges on your lab report with me.

To explicate the matter further, I would like you to know that the term subclinical in this instance is a kind of a misnomer. The medical jargon has perisisted over decades and should be reserved for individuals who have lab numbers similar to yours but with no symptoms. The fact that you have symptoms that can very well be due to the over active thyroid makes the term 'sub - clinical' inapplicable to you.

The next question is whether you were under any major stress/illness at the time of the thyroid blood tests, because that can lower the TSH too. Similarly, steroids and opioid pain killers have a similar impact on the thyroid function tests. But I see these are not listed in your medications.

So after eliminating confounders like the ones alluded to above, the next step I perform when I see an individual like you in my clinic, is to order a Radio active Iodine 123 Thyroid uptake and Scan test. This helps decipher whether your Graves is back or if it is a different cause this time, such as a temporary condition called 'Thyroiditis' which tends to get better by itself without any treatment.

I also prefer to have the following labs on file for people who come to me with this problem:
Complete blood count
Electrolytes
Calcium
Creatinine
SGOT/SGPT
Glucose
Prolactin

And if your menstrual cycles have stopped, then the following tests are also helpful in ruling out a rare condition called Secondary hypothyroidism
FSH
LH
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shehzad Topiwala 19 hours later
It would be helpful if the Doc had given more info to me but I had to request these results and wasn't actually given the lab report as such, so I do not know their parameters. I no longer have periods, now been 16 months since last one. I do not recall being ill at the time of tests although I was possibly under stress.

So should I be going back to my GP to request a review and investigations?

Also, I am worried about my eyes, I have been diagnosed with blepharitis but I get pain behind my left eye and headaches behind that eye and it is also blurry like a fog over it. Do I go to optician first or GP.

Whenever I go to the GP they are dismissive and treat me like a menopausal hypochondriac, this is why I am seeking this advice.
doctor
Answered by Dr. Shehzad Topiwala 4 hours later
Brief Answer:
Follow up

Detailed Answer:
I have noted your comments above.
Your best bet is an Endocrinologist.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shehzad Topiwala 8 hours later
Thank-you for your advice, I am stuck with the NHS system, as I do not have private insurance and do not think I can afford to pay privately so, I need to persuade my GP to refer me to an NHS endocrinologist or maybe change my GP.
Thanks again, you have given me the courage to try again, I was beginning to think they were right and I was being a pain.

regards XXXXXXX
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Lab Tests
Medical Topics

Recent questions on  Insomnia

doctor1 MD

Does the rocking of a ship increase insomnia in those who have recently had a stroke and exhibit an increased startle reaction? I recently shared a cabin with a stroke victim who claimed she could not sleep all night. What I noticed is that repeatedly in the middle of the night she would suddenly and violently wake up without cause and think I was making noise. She also the week before the trip underwent an invasive procedure endoscopicly to see if she needed a stint placed in her artery. Could she be reacting to that, too? She claimed she slept better once we were in a hotel on land and I got my own cabin. Others in my family report that I am a quiet sleeper, so I believe I am not the cause of her insomnia which has plagued her all her life. A very light sleeper, or is something more serious going on that her doctor needs to know about? Thanks for your answer in advance. Nina Daniel

doctor1 MD

HI,
I'm a yoga teacher/massage therapist, age 35, 98 lbs. I often experience fast resting heart rate (up to 80 from a normal 72). I've been having faint chest pain of late. My cholesterol is 198, trig 77, HDL 79, LDL 104. Also I've had insomnia problems for many years now. Is it possible that I'm over excersizing and straining my heart?
thanks, worried

doctor1 MD

Hi doc, i recently went to the hospital about heart palpitations fainting/passing out etc, and just really not feeling right they couldn't diagnose a specific problem but i have been doing a bit of research it sounds a lot like panic attacks i suffer from bad insomnia and people keep saying they think i am bipolar my moods are always changing i can be really high one minute then feel awful and depressed the next, i really don't know what to do! i have recently started the gym trying to sort my sleeping out and diet be as healthy as possible, i still am getting this, i am generally a happy person and very lively, as a kid people thought i had adhd, it never got properly diagnosed again! another thing is i have an enlarged labia which is really bugging me too i really want to get it removed is there anyway i can get this done on the nhs? i lead a pretty normal life, i get stressed sometimes but no more than normal people, do not know weather to go docs, the hospital did tell me i need to go back if i still am not feeling right, but i dont no if theres anything they can do, etc, thanks

doctor1 MD

I am 66 and my scalp is itchy, but only on the crown at top and back, my hair is falling out more than it ever has before. I am an insomniac, who only sleeps three hours per night. If I retire at 10.pm, it takes an hour to go to sleep and I wake at precisely 2.pm. Whatever the hour is when I doze off I still only get three hours. It almost seems as if my Cicardian Rythms have been programmed to sleep for three hours only. Is my loss of hair related to my insomnia?

doctor1 MD

Can fasting improve insomnia? To fast safely do I need professional supervsion or blood tests? Is fasting safe for slender people?

doctor1 MD

I have just started a phentermine/topamax combo for weight loss , very low dose. First day, having serious insomnia , so just took a 50 mg trazadone . Is there danger of an interaction?

doctor1 MD

Hi, I am suffering from insomnia from last 7-8 months and have started allopathic medicines from last 2 months